Alert archive / Hawaii / Flash Flood Warnings in 2008
Flash Flood Warning 29, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 15, 2008, 8:39 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 15, 2008, 8:39 PM HST (06:39 UTC)
- Expired
- Dec 15, 2008, 11:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 992 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
158
WGHW50 PHFO 160639
FFWHFO
HIC007-160930-
/O.NEW.PHFO.FF.W.0029.081216T0639Z-081216T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
839 PM HST MON DEC 15 2008
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 1130 PM HST
* AT 824 PM HST...A GAGE ON THE SOUTH FORK OF WAILUA RIVER SHOWED A
RAPID RISE IN WATER LEVEL FROM HEAVY RAIN. WHILE HEAVY RAINFALL
HAS EASED OVER THE PAST HOUR...RAPID RUNOFF FROM SATURATED GROUND
IS OCCURRING. ADDITIONAL RAIN SOUTHEAST OF KAUAI MAY ALSO MOVE
ONSHORE WITHIN THE NEXT HOUR.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BARKING SANDS...WAIMEA...WAILUA...MANA...KEKAHA...LIHUE...
KALAHEO...POIPU...KOLOA AND HANAPEPE.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2213 15984 2208 15931 2195 15931 2184 15943
2191 15978
$$
KODAMA2 follow-up statements
202
WGHW70 PHFO 160805
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1005 PM HST MON DEC 15 2008
HIC007-160930-
/O.CON.PHFO.FF.W.0029.000000T0000Z-081216T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
1005 PM HST MON DEC 15 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1130 PM HST...
HEAVY RAINFALL HAS EASED OVER KAUAI BUT STREAM AND RIVER LEVELS
REMAIN HIGH...ESPECIALLY IN WAILUA...HANAPEPE AND WAIMEA AREAS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BARKING
SANDS...WAIMEA...WAILUA...MANA...KEKAHA...LIHUE...KALAHEO...
POIPU...KOLOA AND HANAPEPE.
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2213 15984 2208 15931 2195 15931 2184 15943
2191 15978
$$
KODAMA011
WGHW70 PHFO 160927
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1127 PM HST MON DEC 15 2008
HIC007-160937-
/O.EXP.PHFO.FF.W.0029.000000T0000Z-081216T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI IN KAUAI COUNTY-
1127 PM HST MON DEC 15 2008
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
THE FLASH FLOOD WARNING HAS BEEN REPLACED BY A FLOOD ADVISORY FOR
THE ISLAND OF KAUAI.
LAT...LON 2213 15984 2208 15931 2195 15931 2184 15943
2191 15978
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 8:30 PM HST, 9 minutes earlier.
Area forecast discussion, Dec 15, 8:30 PM HST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST MON DEC 15 2008 .SYNOPSIS... VARIABLE OR SOUTHEAST WINDS ARE EXPECTED THROUGH THE WORKWEEK... THANKS TO A HIGH PRESSURE RIDGE TO THE NORTHEAST AND A LOW PRESSURE TROUGH TO THE WEST. SKIES WILL BE CLOUDY TO PARTLY CLOUDY WITH THE BEST CHANCE OF RAIN ON KAUAI AND THE WINDWARD SIDE OF THE BIG ISLAND. && .DISCUSSION... UPDATED THE FORECAST FOR THE FIRST PART OF TONIGHT OVER KAUAI A LITTLE WHILE AGO. A PERSISTENT AREA OF RAIN IS MOVING OVER THE GARDEN ISLE AND NIIHAU FROM THE SOUTH SOUTHEAST. SOME OF THE RAIN HAS BEEN HEAVY...AND EARLIER IN THE EVENING FREQUENT LIGHTNING WAS NOTED. THIS MOISTURE IS BRING CARRIED IN ON THE SOUTHEAST WINDS. HAVE ALSO UPDATED THE FORECAST MORE RECENTLY FOR THE ISLAND OF OAHU TO ACCOUNT FOR ANY ADDITIONAL SHOWERS THAT MOVE OVER THE KOOLAU RANGE THIS EVENING. OTHERWISE...NO CHANGES TO THE GENERAL PHILOSOPHY FOR THE WEEK...PREVIOUS DISCUSSION FOLLOWS. && .PREVIOUS DISCUSSION... ISSUED AT 400 PM NO SIGNIFICANT CHANGE EXPECTED THROUGH THE WORKWEEK...AS A NORTH TO SOUTH UPPER LEVEL RIDGE JUST EAST OF THE ISLANDS AND AN UPPER LEVEL TROUGH TO THE WEST ARE NOT GOING ANYWHERE. THE SAME APPLIES TO THE SURFACE PATTERN WHERE A RIDGE WILL BE STATIONARY TO OUR NORTHEAST AND A TROUGH WILL SIT TO OUR WEST. THE NET EFFECT WILL BE VARIABLE OR SOUTHEAST WINDS...WITH SHOWERS MAINLY OVER AND NEAR KAUAI AND OVER SOUTHEASTERLY EXPOSURES OF THE BIG ISLAND. KAUAI...BEING CLOSEST TO THE TROUGH...WILL LIKELY SEE LOCALLY HEAVY SHOWERS. THE ISLANDS IN BETWEEN SHOULD SEE FEWER SHOWERS AS THEY WILL BE IN THE SHADOW OF THE BIG ISLAND. WITH THE WINDS OUT OF THE SOUTHEAST...PORTIONS OF THE SMALLER ISLANDS WILL BE IN THE WIND SHADOW OF THE BIG ISLAND. THIS MEANS THAT THE THERE MAY BE SOME INTERIOR SHOWERS WITH AFTERNOON HEATING. THE BIG ISLAND LEE PLUME MAY ALSO CURVE TO THE NORTHWEST BRINGING SHOWERS MOSTLY LIKELY TO KAUAI. FINALLY...THE SOUTHEAST WINDS WILL CARRY VOLCANIC HAZE UP OVER KAUAI AND OAHU...AND TO A LESSER EXTENT MAUI COUNTY. PROGS DEVELOP A NUMBER OF SURFACE LOWS IN THE TROUGH TO OUR WEST OVER THE NEXT 7 DAYS...BUT MANAGE TO KEEP MOST OF THE ASSOCIATED HEAVY RAIN WEST OF KAUAI. THAT SHOULD READ...JUST WEST OF KAUAI. THE POSSIBILITY OF LOCALLY HEAVY RAINFALL HAS BEEN ADDED TO THE KAUAI FORECAST...JUST BECAUSE OF THE CLOSENESS OF SAID ISLAND TO THE MOISTURE. A SLIGHT CHANCE OF THUNDERSTORMS HAS ALSO BEEN ADDED TO THE KAUAI FORECAST THROUGH TUESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. &&
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 15, 6:05 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 15, 9:20 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Dec 15, 11:26 PM HST | Areal Flood Advisory | HFO | Kauai | 118 min |
Nearby
Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.